Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 10, 2021Franklin County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 10, 2021, 7:43 AM CDT for Franklin County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 7:43 AM CDT (12:43 UTC)
Expired
Aug 10, 2021, 8:15 AM CDT
In force
32 min
Issued by
NWS Topeka, KS
Hail
0.75 in
Wind
40

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2232 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WWUS83 KTOP 101243
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
743 AM CDT Tue Aug 10 2021
 
KSZ056-101315-
Franklin-
743 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of eastern Franklin
County through 815 AM CDT...

At 742 AM CDT, Doppler radar was tracking a strong thunderstorm 4 
miles south of Ottawa, moving east at 35 mph. Other strong 
thunderstorms were located across northeast Franklin County along I-
35, moving east at 35 MPH.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Ottawa, Wellsville, Richmond, Princeton, Lane and Rantoul. 

This includes Interstate 35 between mile markers 181 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3869 9507 3839 9507 3839 9529 3865 9532
      3873 9513 3874 9506 3870 9506
TIME...MOT...LOC 1242Z 267DEG 29KT 3856 9524 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 10, 5:58 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 10, 5:58 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
558 AM CDT Tue Aug 10 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 333 AM CDT Tue Aug 10 2021

The weak ridge is breaking down early this morning across the
Central Plains and Mid-Mississippi Valley with the main closed upper
low positioned near the Saskatchewan/Manitoba border in southern
Canada. A shortwave ejecting around the base of the trough sparked
convection last evening over the High Plains along a surface trough
and weak boundary. A few robust storms continue to advance eastward
over northern Kansas and southern Nebraska, being sustained by a
50kt LLJ and higher theta-e advection. This convection has been
pulsy in nature and could produce some severe wind gusts or hail as
it moves across north central Kansas this morning.

Heat and humidity remain the primary concerns over the next few
days. Highs will be in the upper 90s and low 100s today and
Wednesday with dewpoints in the mid 60s to mid 70s. This will create
heat index values of 103-109 degrees each afternoon. Thursday will
still be hot, although models prog a decrease in moisture which may
knock heat indices below advisory criteria. Have extended the Heat
Advisory to include the entire forecast area through 8PM Wednesday
with some possibility that the eastern counties may reach advisory
criteria again Thursday.

In regards to storms chances today, the surface and mid-level
troughs continue their progression east possibly accompanied by an
outflow/MCV from the convection this morning. These mesoscale
features could spark some convective development as they move across
the area through the morning hours. Although forcing for ascent and
deep layer shear appear weak, these storms could pulse up and
produce strong winds and small hail before dissipating. The main
thunderstorm threat comes this afternoon and evening as a surface
low moves into central Kansas with the weak front draped from
southeast Nebraska into southwest Kansas. Again, large-scale ascent
will be weak, but there could be enough convergence along the front
and any other remaining outflow boundaries for additional storms to
develop. The hot and humid airmass along with steep low and mid
level lapse rates will lead to MLCAPE of 2500-3000 J/kg this
afternoon allowing some storms to become strong to severe with
damaging winds and large hail being the main hazards. Best chances
would likely be close to the surface boundary near the KS/NE border,
but any mesoscale lifting mechanism could spark convection elsewhere
with little to no cap in place.

Additional thunderstorm chances are scattered through the rest of
the forecast period with the surface boundary draped across the
region, a couple of shortwaves passing through, and sufficient
instability to support convection. Cooler conditions are expected by
Friday and into the weekend as the boundary moves south of the
area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 558 AM CDT Tue Aug 10 2021

Storms are working their way across eastern Kansas this morning
and will impact KMHK shortly. Confidence in storms making it to
KTOP/KFOE is not high, so went with VCTS for now. Will need to
watch trends in the short term. Winds increase above 10 kts this
afternoon with additional storms possible. Again, low confidence
in impacts to terminals, so went with VCTS. The LLJ increases to
45kts tonight leading to LLWS conditions.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Wednesday for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

DISCUSSION...Flanagan
AVIATION...Flanagan
Hazardous weather outlook, Aug 10, 3:42 AM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
342 AM CDT Tue Aug 10 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-110845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
342 AM CDT Tue Aug 10 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Strong to severe storms are possible across the area today with
damaging wind gusts and large hail being the main hazards.

Afternoon heat index values up to 109 degrees are expected today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A heat advisory remains in effect through 8PM Wednesday as
afternoon heat indices up to 109 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 10, 4:57 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
457 AM CDT Tue Aug 10 2021

KSZ021>023-035-036-038-101030-
Wabaunsee-Geary-Clay-Pottawatomie-Dickinson-Riley-
457 AM CDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Dickinson, Geary,
Riley, northwestern Wabaunsee, western Pottawatomie and Clay Counties
through 530 AM CDT...

At 456 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Green to 4 miles west of Keats
to 5 miles southeast of Solomon. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Manhattan, Junction City, Abilene, Wamego, Clay Center, Westmoreland,
Ogden, Grandview Plaza, Chapman, Solomon, Wakefield, Riley,
Enterprise, St. George, Milford, Leonardville, Olsburg, Morganville,
Louisville and Randolph.

This includes Interstate 70 between mile markers 267 and 318.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3948 9737 3957 9714 3956 9655 3918 9625
      3887 9683 3887 9689 3884 9689 3876 9703
      3876 9737
TIME...MOT...LOC 0956Z 277DEG 35KT 3950 9699 3924 9679 3886 9729

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Gargan
Special weather statement, Aug 10, 5:35 AM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
535 AM CDT Tue Aug 10 2021

KSZ022-023-038-101100-
Wabaunsee-Pottawatomie-Riley-
535 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southeastern Riley,
northern Wabaunsee and southeastern Pottawatomie Counties through 600
AM CDT...

At 534 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. George, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wamego, St. Marys, St. George, McFarland, Paxico, Belvue, Emmett and
Louisville.

This includes Interstate 70 between mile markers 321 and 340.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3908 9649 3932 9656 3933 9604 3899 9605
TIME...MOT...LOC 1034Z 284DEG 31KT 3916 9638

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gargan
Local storm report, Aug 10, 6:08 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
608 AM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     HAIL             SAINT GEORGE            39.19N 96.42W
08/10/2021  M1.00 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&
Special weather statement, Aug 10, 6:12 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
612 AM CDT Tue Aug 10 2021

KSZ038-039-101145-
Wabaunsee-Shawnee-
612 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Shawnee and
east central Wabaunsee Counties through 645 AM CDT...

At 612 AM CDT, Doppler radar was tracking a strong thunderstorm near
Willard, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Topeka, Rossville, Dover, Silver Lake, Auburn, Willard and Pauline.

This includes the following highways...
 Interstate 70 between mile markers 343 and 355.
 Kansas Turnpike between mile markers 169 and 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3898 9603 3916 9600 3912 9560 3887 9570
TIME...MOT...LOC 1112Z 285DEG 29KT 3904 9594

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Aug 10, 6:53 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
653 AM CDT Tue Aug 10 2021

KSZ040-056-101230-
Douglas-Franklin-
653 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northern Franklin
and southern Douglas Counties through 730 AM CDT...

At 653 AM CDT, Doppler radar was tracking a strong thunderstorm near
Globe, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baldwin City, Wellsville, Centropolis, Lone Star, Pleasant Grove,
Vinland and Globe.

This includes Interstate 35 near mile marker 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3872 9550 3889 9550 3891 9506 3870 9506
TIME...MOT...LOC 1153Z 267DEG 29KT 3881 9540

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Aug 10, 7:43 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
743 AM CDT Tue Aug 10 2021

KSZ056-101315-
Franklin-
743 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of eastern Franklin
County through 815 AM CDT...

At 742 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Ottawa, moving east at 35 mph. Other strong
thunderstorms were located across northeast Franklin County along I-
35, moving east at 35 MPH.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ottawa, Wellsville, Richmond, Princeton, Lane and Rantoul.

This includes Interstate 35 between mile markers 181 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3869 9507 3839 9507 3839 9529 3865 9532
      3873 9513 3874 9506 3870 9506
TIME...MOT...LOC 1242Z 267DEG 29KT 3856 9524

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:13 AM CDTSpecial Weather StatementTOPCloud32 min
Aug 10, 3:24 AM CDTSevere Thunderstorm WarningTOPCloud36 min
Aug 10, 3:30 AM CDTSpecial Weather StatementTOPOttawa30 min
Aug 10, 4:01 AM CDTSpecial Weather StatementTOPCloud, Ottawa29 min
Aug 10, 4:26 AM CDTSpecial Weather StatementTOPClay, Dickinson34 min
Aug 10, 4:57 AM CDTSpecial Weather StatementTOPClay, Dickinson, Geary, Riley33 min
Aug 10, 5:11 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley22 min
Aug 10, 5:35 AM CDTSpecial Weather StatementTOPWabaunsee25 min
Aug 10, 6:12 AM CDTSpecial Weather StatementTOPShawnee33 min
Aug 10, 6:53 AM CDTSpecial Weather StatementTOPDouglas37 min
Aug 10, 4:40 PM CDTSpecial Weather StatementTOPLyon35 min
Aug 10, 4:56 PM CDTSevere Thunderstorm WarningTOPLyon49 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.